Two-bag intravenous N-acetylcysteine, antihistamine pretreatment and high plasma paracetamol levels are associated with a lower incidence of anaphylactoid reactions to N-acetylcysteine

Context:N-acetylcysteine (NAC) is used worldwide to prevent liver injury after paracetamol overdoses. Anaphylactoid reactions to NAC occur frequently and often lead to treatment interruptions or discontinuations. In Denmark in 2013, the NAC treatment regimen was simplified from a three-bag to a two-bag NAC regimen. Factors of importance for the development of anaphylactoid reaction to this new regimen are poorly explored. Previous studies have suggested a protective effect of high plasma levels of paracetamol on the development of anaphylactoid reactions. Likewise, exposure to antihistamines prior to NAC treatment may protect against these reactions.

Methods: This is a retrospective cohort study of patients treated with NAC and with at least one plasma paracetamol sample performed in the Capital Region of Denmark from 2010 to 2017. The primary outcome was the incidence of anaphylactoid reactions to NAC requiring intravenous treatment with antihistamines and/or glucocorticoids. Logistic regression analyses were carried out to identify the risk of developing an anaphylactoid reaction to NAC affected by influencing factors.

Results: Of 4315 admissions included in the study, 259 (6.0%) developed an anaphylactoid reaction to NAC. The two-bag regimen (adjusted OR 0.44 [95%CI: 0.32–0.60]), increasing age (adjusted OR 0.84 [95%CI: 0.78–0.90] per 10-year increase) or children <10 years (adjusted OR 0.14 [95%CI: 0.04–0.36]) and antihistamine co-ingestion in overdose (adjusted OR 0.17 [95%CI: 0.02–0.64]) were associated with significantly fewer anaphylactoid reactions. High plasma paracetamol concentrations protected against development of anaphylactoid reactions during the two-bag regimen (adjusted OR 0.59 [95%CI: 0.47–0.71] and three-bag regimen 0.82 [95%CI: 0.72–0.94] per doubling of paracetamol concentration). The effect differed between the two regimens (p = .004 for interaction).

Conclusion: In this retrospective cohort, a high peak plasma paracetamol concentration, age, antihistamine co-ingestion and use of the two-bag NAC regimen were associated with fewer anaphylactoid reactions to NAC.